Heavy Snow, Northeast Mountains
- When
- November 8, 3:00 PM PST to November 9, 11:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A surface low pressure system spun up in eastern Washington in the afternoon on the eight and moved little as the low eventually filled in and dissipated during the morning hours on the ninth. Moisture rotating in around the low pressure system resulted in bands of snow that developed across the Northeast Mountains along the northern flank of the low.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A surface low pressure system spun up in eastern Washington in the afternoon on the eight and moved little as the low eventually filled in and dissipated during the morning hours on the ninth. Moisture rotating in around the low pressure system resulted in bands of snow that developed across the Northeast Mountains along the northern flank of the low. Heavy snowfall was primarily localized to the very northeast portion of Washington due to the nearly stationary movement of this weather system. Numerous reports of four to five inches of snow were reported in the valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 8, 2:35 PM PST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
235 PM PST Thu Nov 8 2012
.SYNOPSIS...
The weather pattern in the Pacific Northwest will become more
active tonight when the first of a number of winter weather systems
impacts the region and exits early Saturday Morning. The remainder
of the weekend may remain precipitation free until yet another low
pressure system passage brings snow and rain to the region Monday
and Tuesday.
&&
.DISCUSSION...
..FIRST WIDESPREAD SNOW OF THE SEASON EXPECTED ACROSS THE EASTERN
THIRD OF WASHINGTON AND THE IDAHO PANHANDLE TONIGHT AND TOMORROW..
Tonight and tomorrow..Snow, inflection (pivot) point, stalling
weather system, and uncertainty in placement of snow bands..These
words summarize some of the complexities of the forecast for
tonight and tomorrow as Eastern Washington and Northern Idaho
remains on the north side of the jet stream under the influence of
a cold and conditionally unstable air-mass. This is a complex
synoptic scale setup consisting of a baroclinic band oriented
alongside the jet stream in close proximity which undergoes
cyclogenesis as models depict an inflection (pivot) point
developing in vicinity of Spokane/CDA area and an area of low
pressure then deepens and intensifies in that same area. The
problem with development of inflection point and cyclogenesis
taking place in such close proximity is the potential for stalling
of this system and having it maintain residence in the region and
keep banded areas of enhanced snowfall stalled in place in
localized places as well. Right now most models point to a
localized banded prolonged snowfall on the northern edge of this
developing low generally north of a Spokane to Coeur D'Alene line
in Eastern Washington but for just about all of North Idaho with
the exception of the lower elevations in the Lewiston/Clarkston
vicinity. Image- casts and social networking will be utilized to
address this uncertainty as to placement of these heavier snowfall
amounts...remember our area is in the cold conditionally unstable
air mass which can support enhanced convective snowfall if it has
a strong enough lift and cyclogensis taking place and maintaining
a pivot point in the area is a good lift mechanism. It is becoming
more certain that this scenario will impact the Friday morning
commute for many as pavement temperatures should already have
cooled down to below freezing and support accumulation of snow,
which is better than if they are above freezing then cool off
during the snowfall as that would favor the possibility of very
slick road conditions due to ice formation as the initial snow
melts on the road then freezes as the road cools below freezing
and additional snow accumulates over the road. Will maintain the
Winter weather advisories in effect for tonight and tomorrow due
to my above reasoning and avoid warnings as the above described
scenario is not optimal for a widespread heavy snow. So to
summarize when interpreting the weather forecast FOR tonight and
tomorrow keep these things in mind....Snow, inflection (pivot)
point, stalling weather system, and uncertainty in placement of
snow bands. /Pelatti
Friday night through Sunday...The weather through this period
will be dominated by dry northerly flow aloft as a deep upper
level low exits the region and high pressure builds into the
Pacific Northwest.
Friday night the mid level low near the Spokane-Coeur D'Alene
corridor will continue to spin and slowly move east. 850-700mb
convergence associated with this low will tap into lingering
moisture wrapping into the area from the south and will be the
focus for continued light precipitation. Otherwise the upper level
flow will transition to north-northwest which will keep some
orogrphic showers near the Cascade crest, Shoshone county and down
near the Camas Prairie and Blue mountains. Around an inch of snow
can be expected for southern Shoshone county and slightly less for
the Camas Prairie. Any of the other favorable sites in this flow
pattern will see very light amounts. Winds down the Purcell trench
and north-south canyons in the northeast mountains will see some
increased winds but mainly less than 12-15 mph. Minimum
temperatures will drop into the teens and 20s with some sheltered
areas dropping to single digits, which is about 10 degrees below
normal.
For the remainder of the weekend high pressure will build in from
the west. Northerly flow and some lingering low level moisture
will keep a few snow showers across the Blues and Camas Prairie at
times on Saturday. Otherwise the forecast will be very cool and
dry. Max temperatures will be 10-15 degrees below normal with
highs from the low 20s to high 30s across the region. /Tobin
Sunday night through Tuesday night: Models are coming into better
agreement with the next storm system set to move into the region
overnight Sunday. This system will swing through a warm front with
a decent fetch of moisture pushing into the region off of the
eastern Pacific. Cold continental air will remain in place with
snow levels starting off at valley floors for all areas.
Precipitation is expected to push into the Cascades along the warm
front during the evening hours on Sunday then spread eastward
across the basin and into the Idaho Panhandle by the morning hours
on Monday. Southeasterly flow at low levels will focus much of the
precipitation across the western basin, Okanogan Highlands and
into the east slopes of the Cascades on Sunday night. Then as we head
into the late morning hours on Monday into Monday afternoon, the
precipitation will be focused more across the eastern half of the
forecast area. Considering that this system will be pushing
through during the nighttime hours with the cold air mass still in
place, I do expect some of this snow to stick to roadways down in
the valleys. However, this will not be a very wet system so that
will limit snow amounts somewhat. Expect a couple of inches to be
possible in the valleys, especially in the mountain valleys.
Wenatchee over to Spokane may see around an inch to maybe two
inches by the time we get into Monday afternoon. Models are
holding onto a little more moisture through Monday afternoon
across the southeastern half of the forecast area, so areas over
the Palouse into the Central Panhandle will have a better chance
of seeing a bit more storm total snowfall. However, by Monday
afternoon we will see the air mass influenced more by the sub-
tropical moisture fetch with snow ratios likely falling.
This warmer air will moderate temperatures as we head into the
middle of next week..
Wednesday through Thursday: The low pressure trough over the
eastern Pacific will begin to push across the region. Models are
in pretty good agreement that most of the energy associated with
this trough will pinch off and shift well to the south of the
region. Drier northerly to northwesterly flow into the region on
the backside of the trough will result in decreasing chances for
precipitation. Some lingering showers into the Idaho Panhandle
will be possible through Wednesday, but, by Thursday, we will
generally be dry over the Inland Northwest. Fog and stratus will
be likely across the region, although it is difficult to know
where exactly this will form this far out in the forecast period.
However, the stratus will help to limit diurnal changes in
temperatures where we do see stratus forming. /SVH
&&
.AVIATION...
18Z TAFS: VFR conditions will persist throughout the day...however
conditions will rapidly deteriorate overnight as a strong low and
complex frontal system impacts all sites aside from KMWH and KEAT
where isold --shra are expected through 15z or so...but cigs will
remain VFR. The other TAF sites will see a much better chance of
pcpn beginning at 00z at KLWS and KPUW and moving to KGEG-KSFF-KCOE
by 03z. Initial pcpn will consist of -ra or -rasn...with all but
KLWS changing over to -sn. The changeover time is a low confidence
item...however once it turns...look for IFR conditions (or worse) to
prevail due to vsbys fm -sn and low cigs. Brisk NE winds (g25kt
psbl) will also come into play at KCOE late today/tnght as polar air
is drawn SW via the Purcell Trench which could lead to areas of
blowing snow. Conditions will begin to improve arnd 12Z but will
still linger aorund IFR conditions through the end of the TAF
period. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 29 33 19 31 19 33 / 90 80 20 0 0 10
Coeur d'Alene 30 33 16 30 17 34 / 90 90 30 10 0 10
Pullman 30 33 20 31 18 34 / 90 90 30 10 10 0
Lewiston 34 38 24 35 22 38 / 90 60 20 10 0 0
Colville 29 37 20 35 20 36 / 80 80 10 0 0 10
Sandpoint 27 31 14 29 16 34 / 100 90 20 0 0 10
Kellogg 29 30 17 26 17 30 / 100 100 60 10 0 0
Moses Lake 30 41 22 38 21 38 / 20 30 10 0 0 0
Wenatchee 33 40 24 38 23 38 / 20 20 10 10 0 0
Omak 31 39 22 37 20 38 / 20 30 10 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 4 PM PST
Friday for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Northern Panhandle.
Winter Weather Advisory until 4 PM PST Friday for Lewis and
Southern Nez Perce Counties.
WA...Winter Weather Advisory from 7 PM this evening to 4 PM PST
Friday for Northeast Mountains-Okanogan Highlands-Spokane
Area-Washington Palouse.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 612 AM PST THU NOV 8 2012 IDZ001>004-026-027-WAZ031>033-036>038-091415- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 612 AM PST THU NOV 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL MOVE INTO EASTERN WASHINGTON AND NORTH IDAHO OVERNIGHT DELIVERING PERIODS OF SNOW THROUGH THE NIGHT. SNOW COVERED ROADS ARE EXPECTED AND A WINTER WEATHER ADVISORY FOR SNOW HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER WEATHER ADVISORY FOR SNOW WILL CONTINUE THROUGH FRIDAY. DRIER WEATHER WILL THEN PREVAIL THROUGH THE WEEKEND BUT TEMPERATURES WILL BE ABOUT 10 DEGREES COLDER THAN NORMAL. ANOTHER GOOD CHANCE OF SNOW WILL ARRIVE ON MONDAY AND TUESDAY. WAZ034-035-041>044-091415- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 612 AM PST THU NOV 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416964.